Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.


Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Diabetes patients warned to check for faulty insulin pens

  • Comment

Patients with diabetes should be advised to check their insulin pens or pen cartridges because of quality concerns.

Late on Friday the Medicines and Healthcare products Regulatory Agency issued a drug alert asking diabetes patients to check insulin pens or pen cartridges at home.

The move follows a manufacturing fault that sparked a precautionary recall across Europe of 33 specific batches of insulin pens and cartridges.

The products affected by the European recall are the NovoMix 30 Flexpen 100U/ml pre-filled pen and the NovoMix 30 Penfill 100U/ml cartridge.

The manufacturing problem concerns a fault in the filling of the cartridges, which resulted in some batches of pens and cartridges containing too much or too little insulin.

According to the MHRA, only around 0.14% of the 3.3 million cartridges that are sold across Europe are likely to be affected by the problem so the risk to people in the UK is “likely to limited to a small number of people”.

People with diabetes or their carers can check to see if they have pens or cartridges from the affected batches by looking to see if the following batch numbers are printed on the pen or cartridge:  CS6D422, CS6C626, CS6C421, CP50912, CP50750, CP50639, CP51706, CP50940, CP50928, CP50903, CP50914, CP50640, CP51095, CP50904, CP50650, CP51098, CP50915, CP50412, CFG0003, CFG0002, CFG0001, CP50902, CP50749, CP50393, CP50950, CP51025, CP50751, CP50375, CP50420, CP51097, CP50641, CP51096 and CP50392.

Gerald Heddell, the MHRA’s director of inspection, enforcement and standards, said: “Any patients with affected medicines should consult their GP or nurse to make arrangements for a new supply as soon possible.

“In the meantime, it is important that patients do not stop their treatment,” he said.

“They are advised to continue taking their medicine but to measure their blood glucose levels frequently to ensure adequate blood sugar control and that they are in close contact with their carer, a friend or family member who can get medical help if necessary.”

Simon O’Neill, Diabetes UK’s director of health intelligence and professional liaison, added: “The important thing is that anyone affected by this must keep taking their insulin but should get it replaced at the earliest opportunity.”


Are you able to Speak Out Safely? Sign our petition to put pressure on your trust to support an open and transparent NHS.

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.

Related Jobs